It begins as a routine case of food poisoning. An otherwise healthy 16 year-old girl is rolled into your ED with vomiting, diarrhea and dizziness after eating a home cooked fish meal. Her 47 year-old mother is being treated treated concurrently on the adult ED side for similar symptoms. You start your Normal Saline fluid resuscitation for dehydration due to food poisoning, maybe from undercooked fish. Everything sounds and feels fishy, but little do you know that story is going to get more fishy. You hope that she did not intentionally consume any poison though you as an ED physician cannot completely rule it out.
She is breathing and talking and has a pulse. So ABCs seem ok. But what about the “C” part?! Her HR 70 and BP 100/60 at presentation evolve into a HR of 45 and BP of 88/50 after your 2L bolus! You pause for a second, take a deep breath and wonder what is happening with this combo of persistent bradycardia and hypotension! The numbers don’t make any sense to your newbie brain. You remember your Hippocrates oath – do no harm! Did you hurt this patient with your overzealousness?! Adding to the fire, she starts to complain of tingling around her mouth and lips! Oh no. Is it the beginning of a life threatening anaphylaxis?! She seems to have mild headache which I easily attribute to dehydration. Something doesn’t seem right! And you are the sole physician in ED. Now you start thinking outside the box! Is it something wrong with her brain?
You put on your Dr House coat to solve this puzzle. Her x-ray seems normal and ECG shows significant sinus bradycardia. At this point everything seems blurry, and you decide you need outside help. You start with calling the specialist: the heart doctor and your ICU doc. You decide to do a bedside echo to see the cardiac size and function which both turn out to be normal. ECG shows sinus bradycardia. She continues to complain that her dizziness is getting worse.
You find a bed for her in PICU for her, but you can’t send her upstairs until you know for sure what is going on or if she needs a transfer to a higher center. As you are contemplating your next move, you hear the news that her mother has gone into shock and had been admitted to MICU with a central line and pressors. You start her on atropine which improved her heart rate and dopamine 5mcg/kg which upped her systolic BP to 90s. Sigh! Since she is improving, you decide to admit her to PICU. You are debating a CT scan of the head, but you want to avoid radiation. Then your very experienced nurse whom you call Dr S. out of respect for his wisdom that he imparts to newbies, tells you why don’t you give a call to poison center. Though you are very resistant to the idea, there is nothing to loose. You call and get a clue – as exotic and toxic as it can sound – Barracuda Ciguatera !
Your girl’s fluctuating cardiac status improves after couple of days in PICU on pressors, mannitol and atropine. Her mom and herself are discharged home without any residual cardiac sequale.
A year later you see this news article. Your heart erupts with secret joy and profound euphoria of being the unknown newbies on the team of Dr House’s! Yep! You had your “the doctor moment!
“An adolescent female aged 16 years, and her mother aged 47 years went to a hospital emergency department (ED) with diarrhea, light-headedness, and perioral tingling after eating barracuda purchased at a fish market in Queens, New York. Hours later, an additional four family members (three males and one female) who had eaten the same fish, reported tingling in their extremities. Two of the four also visited the ED. Later, the four who had gone to the ED experienced abdominal cramps, dizziness, headache, faintness, nausea, and vomiting.
Hypotension and bradycardia persisted, despite volume resuscitation with normal saline. The treating physician suspected a link between the barracuda consumption and neurologic and gastrointestinal symptoms, subsequently diagnosed CFP,* and contacted the NYC Poison Control Center (PCC). The PCC reported the incident to DOHMH, and a DOHMH inspector collected samples of barracuda from the fish market and the patients’ home. The inspector also embargoed barracuda sale at the fish market.”
Some facts about Ciguatera Poisoning
Caused by eating large fish such as barracuda that feed on small reef fish which feeds on the algae (dinoflagellates) which produce ciguatoxin.
Fish that can accumulate ciguatoxin are
- Red snapper
- Sea Bass
Ciguatoxin affects voltage-dependent sodium channels in cell membranes which increases the Na+ ion permeability. Cooking or freezing the fish does not destroy ciguatoxins.
Signs and Symptoms
- GI – nausea, vomiting, diarrhea, and abdominal pain
- Cardiac – hypotension and bradycardia
- Neuro – paresthesias in extremities and oral regions,
- Other – pruritus, myalgia, headache, dysesthesia (reversal of hot/cold temperature perception
The diagnosis is based on symptoms and food history.
There is no specific treatment for Ciguatera poisoning besides the supportive management, but. . . .
- Atropine can be used if there is significant bradycardia
- Pressors should be considered in hypotension
- Mannitol may be used if there are CNS symptoms, because it may reduce neuronal edema.
- Gabapentin may be used for paraesthesias.
Hope you learned!
Ciguatera Fish Poisoning Denise M. Goodman, MD, MS; Jennifer Rogers, MS; Edward H. Livingston, MD
JAMA. 2013;309(24):2608. doi:10.1001/jama.2013.3826
www.ncbi.nlm.nih.gov/.. by MA Friedman – 2008
Treatment of Ciguatera Poisoning with Gabapentin
N Engl J Med 2001; 344:692-693March 1, 2001DOI: 10.1056/NEJM200103013440919
A version of this article appears in print on February 1, 2013, on page A23 of the New York edition with the headline: Fish Toxin Is Cited as Cause Of Poisonings
Latest posts by PEM Fellows (see all)
- When Orange is the New Black – “Blurry Eyes” - May 11, 2016
- A Pediatric Neurology Case. . . you will get one of these at some point! - April 14, 2016
- Think outside the box- It can be exotically toxic! – the Perspective of a Newbie Doctor - March 14, 2016